Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 16, NWS Gaylord, MI

June 25, 2023Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 2023, 6:48 PM EDT for Leelanau County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 6:48 PM EDT (22:48 UTC)
Expired
Jun 25, 2023, 7:15 PM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:53 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KAPX 252248
SVRAPX
MIC089-252315-
/O.NEW.KAPX.SV.W.0016.230625T2248Z-230625T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
648 PM EDT Sun Jun 25 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southeastern Leelanau County in northern Michigan...

* Until 715 PM EDT.

* At 648 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles west of Northport to near Torch Lake,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leland, Grand Traverse Light, Suttons Bay, Northport, Omena, Lake
  Leelanau, Peshawbestown and Leelanau State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 8592 4498 8584 4521 8566 4525 8555
      4518 8548 4510 8552 4504 8552 4501 8555
      4503 8548 4502 8543 4520 8544 4520 8541
      4519 8539 4484 8547 4485 8550 4499 8548
      4497 8552 4490 8556 4486 8554 4486 8555
TIME...MOT...LOC 2248Z 189DEG 22KT 4517 8584 4501 8539 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
1 follow-up statement
259 
WWUS53 KAPX 252306
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
706 PM EDT Sun Jun 25 2023

MIC089-252315-
/O.CON.KAPX.SV.W.0016.000000T0000Z-230625T2315Z/
Leelanau MI-
706 PM EDT Sun Jun 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL LEELANAU COUNTY...

At 706 PM EDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Leelanau State Park to near
Torch Lake, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grand Traverse Light, Northport, Peshawbestown, Leelanau State Park
and Omena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 8566 4523 8559 4525 8555 4518 8548
      4513 8552 4508 8552 4508 8553 4504 8552
      4499 8558 4506 8576
TIME...MOT...LOC 2306Z 270DEG 22KT 4527 8582 4511 8537 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:08 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
308 PM EDT Sun Jun 25 2023

.NEAR TERM...(Through Tonight)
Issued at 307 PM EDT Sun Jun 25 2023

...Isolated severe storms possible this afternoon and early
evening...

High Impact Weather Potential: Scattered thunderstorms possible this
afternoon - tonight. Isolated severe storms possible.

Pattern Synopsis/Forecast: Early this afternoon, closed upper level
low pressure sits over southwest WI with an attendant surface low
nearly vertically stacked over central WI. Occluded/warm front
draped across southeast WI and southern MI with a cold front arcing
southwestward through the mid-MS Valley. The entirety of this system
slowly shifts east through tonight with sfc low pressure expected to
become centered near MBL/CAD/LDM by 12z Monday. Plume of impressive
deep layer moisture continue to advect across northern lower
Michigan this afternoon with pwats climbing above 1.50" (+1 to 2 SD
above the late June climatological mean). Increasing large scale
dynamics will also continue to work into the forecast area this
afternoon through tonight with accompanying much needed rain
chances.

Primary Forecast Concerns: Shower and thunderstorm evolution through
tonight. Severe potential?

Overall, still looks favorable for some much needed rain across
northern Michigan this afternoon into tonight. As was alluded to
above, PWs currently in the process of spiking above 1.30-1.60"+
with latest guidance derived soundings displaying deep moisture
extending through much of the column, most notably this afternoon
through early evening. Showers/storms already expanding in coverage,
especially across the southwestern half of the forecast area where
best convergence is collocated with deep moisture advection.
Anticipate this convection will expand northeast with time over the
next several hours with embedded thunder likely. Latest hi-res suite
of guidance suggests additional/more robust thunderstorm development
across southwest and south-central MI over the next couple hours.
These storms may clip southern areas of the forecast area through
mid-evening.  Pockets of deeper moisture/forcing continue to
pinwheel across the area through tonight with additional waves of
scattered showers and a few storms.

With respect to severe weather chances, the main threat continues to
look displaced to our south (evidenced by SPC's latest Day 1
outlook), although isolated severe storms remain possible locally
given deep layer shear circa 30-35 kts...just enough to support
decent updraft organization as showers and embedded storms sweep
through this afternoon/evening. Still think isolated severe wind
gusts are the primary threat...mainly along/south of M-32, although
a couple instances of large hail seem feasible. An isolated tornado
can't entirely be ruled out as well given decent low-level
directional shear sampled on APX's VAD wind profile, and both 0-1
and 0-3km SRH exceeding 200 m2/s2. Any severe threat pretty well
ends by late evening, but still enough instability to carry
thunderstorm chances into the overnight hours. Severe Thunderstorm
Watch #375 valid until 23z.

In terms of rainfall amounts, still expecting that pretty much
everywhere picks up measurable rainfall by Monday morning. While
transient, the best deep convection chances remain confined to
northern lower with localized 1"/hr rainfall rates in any
thunderstorms. In general, 0.25-0.75" of rain expected this
afternoon through tonight, with locally heavier amounts possible
across northern lower where chances are highest for repeated rounds
of convection.

Low temperatures tonight bottoming out in the 60s area-wide.&&

.SHORT TERM...(Monday through Wednesday)
Issued at 307 PM EDT Sun Jun 25 2023

...Additional Much Needed Rainfall...

High Impact Weather...None is expected.

No major changes to the forecast with the well advertised very slow
moving upper level low bringing additional showers and possibly
embedded thunderstorms to the area Monday into at least part of
Tuesday. One notable change in the majority of the guidance is for a
faster departure of this system so will diminish pops from west to
east Tuesday afternoon (and would not be surprised if it turned out
to be mainly rain free). Light wind fields aloft in combination with
limited daytime driven instability (upwards of 700 j/kg of 0-1 km
mixed layer cape), deep moisture (precipitable water values of
around 1.5 inches) and wrap around moisture could lead to locally
heavy rain producing showers Monday afternoon. Flooding is not a
concern at this point due to the moisture deprived soils in place
but ponding of water on sides of roadways is always a possibility.
Additional rainfall amounts for Monday into Tuesday are expected to
average between a quarter and a half inch but some spots (mainly
along and south of M-72) could see an inch or more (much of which is
likely to fall Monday afternoon). Drier air in sync with increasing
ridging at the surface and aloft Tuesday night into Wednesday should
lead to clearing skies and warming daytime temperatures. Highs
Monday in the muggy upper 60s to low 70s, the mid 60s to low 70s
Tuesday then the low and mid 70s Wednesday. Lows Monday night in the
mid 50s to low 60s then noticeably cooler Tuesday night with lows in
the 40s to low 50s.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 307 PM EDT Sun Jun 25 2023

...Warmer; More Rain Chances, Late week and Early Next Weekend...

Energy evident on water vapor imagery hanging out across the
Montana/southern Alberta/southern Saskatchewan region will take its
time emerging into the Plains toward midweek before reaching the
Great Lakes region late in the week into early next weekend (perhaps
lingering even longer). Extended guidance differs on the timing of
this feature but consensus is that the best chance for showers
across northern Michigan will be Friday into Saturday with perhaps
slight chances arriving as early as Thursday and lingering into
Sunday. This system is still way out in time so hopefully we can pin
down the details as we get a little closer. Highs in the upper 70s
and low 80s Thursday and Friday then the mid 70s to near 80 for both
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 122 PM EDT Sun Jun 25 2023

Prevailing VFR conditions expected to continue through early
evening, although thickening clouds and increasing shower/storm
chances will be the rule. Any thunderstorms will be capable of
briefly gusty winds and vis restricting rains. Lowering CIGS to MVFR
and perhaps eventually IFR expected tonight into early Monday
morning. Southeast winds through tonight, a bit breezy this
afternoon and early evening.

&&

.MARINE...
Issued at 307 PM EDT Sun Jun 25 2023

East-southeast winds continue this afternoon, perhaps with a few
gusts near small craft advisory criteria -- especially across the
Straits. Winds become north and further increase in speed later
Monday through Tuesday as low pressure works its way slowly east of
the area. Likely to see advisory level conditions on at least some
of our nearshore waters during this period, with the strongest winds
targeting northern Lake Michigan. Scattered to numerous showers this
afternoon through Tuesday, with some embedded thunderstorms likely.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jun 25, 3:12 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 PM EDT Sun Jun 25 2023

MIZ016>018-020>036-041-042-086>088-095>099-261915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
312 PM EDT Sun Jun 25 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and tonight.
While widespread severe weather is not expected, isolated severe
thunderstorms are possible this afternoon and early evening,
especially south of M-32. Wind gusts to near 60 mph, large hail
and an isolated tornado are the greatest severe weather threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for additional thunderstorms at various times
Monday through Monday night. Some storms may contain locally heavy
rainfall, especially along and south of M-72.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 PM EDT Sun Jun 25 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and tonight.
While widespread severe weather is not expected, isolated severe
thunderstorms are possible this afternoon and early evening. Wind
gusts to near 60 mph, large hail and an isolated waterspout are
the greatest severe weather threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for additional thunderstorms at various times
Monday through Monday night. Some storms may contain locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 25, 6:13 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
613 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             2 ESE Sparr             45.04N 84.54W
06/25/2023  E1.00 inch       Otsego             MI   Public

            Report of 1 inch hail near Sparr. Time
            estimated by radar.

&&

HAD
Local storm report, Jun 25, 6:15 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
615 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Flood            Traverse City           44.75N 85.60W
06/25/2023                   Grand Traverse     MI   Trained Spotter

            Several reports of standing water in and
            around Traverse City.

&&

HAD
Local storm report, Jun 25, 6:19 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
619 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Rain             1 SSW Gaylord           45.02N 84.68W
06/25/2023  M1.78 inch       Otsego             MI   ASOS

            ASOS station KGLR Gaylord - Otsego County
            Airport.

&&
Local storm report, Jun 25, 6:27 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
627 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Dmg     2 NE Au Gres            44.06N 83.67W
06/25/2023                   Arenac             MI   Trained Spotter

            Numerous reports of tree limbs downed around
            Au Gres. Time estimated by radar.

&&

HAD
Local storm report, Jun 25, 6:36 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
636 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Flash Flood      1 S Traverse City       44.73N 85.61W
06/25/2023                   Grand Traverse     MI   Trained Spotter

            South Airport Road West becoming impassable
            due to floodwaters at LaFranier Road.

&&

HAD
Local storm report, Jun 25, 6:40 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
640 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Flash Flood      3 E Traverse City       44.75N 85.55W
06/25/2023                   Grand Traverse     MI   Trained Spotter

            All lanes of Grandview Parkway flooded.
            Spotter reports that traffic is backing up
            due to the flooding.

&&

HAD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:34 PM EDTSpecial Weather StatementAPXMissaukee41 min
Jun 25, 2:07 PM EDTSpecial Weather StatementAPXAntrim, Crawford, Kalkaska, Otsego38 min
Jun 25, 2:49 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Otsego41 min
Jun 25, 3:18 PM EDTSpecial Marine WarningAPX87 min
Jun 25, 3:29 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego46 min
Jun 25, 3:51 PM EDTSevere Thunderstorm WarningAPXOtsego39 min
Jun 25, 4:20 PM EDTSevere Thunderstorm WarningAPXAntrim16 min
Jun 25, 4:43 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Otsego47 min
Jun 25, 4:53 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford52 min
Jun 25, 4:55 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco65 min
Jun 25, 5:00 PM EDTSpecial Marine WarningAPX73 min
Jun 25, 5:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau41 min
Jun 25, 5:23 PM EDTSpecial Marine WarningAPX105 min
Jun 25, 5:26 PM EDTSpecial Marine WarningAPX49 min
Jun 25, 5:32 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego58 min
Jun 25, 5:34 PM EDTSevere Thunderstorm WarningAPXLeelanau41 min
Jun 25, 5:54 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford51 min
Jun 25, 6:17 PM EDTSpecial Marine WarningAPX58 min
Jun 25, 6:21 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau24 min
Jun 25, 6:29 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse, Kalkaska46 min
Jun 25, 6:31 PM EDTFlash Flood WarningAPXGrand Traverse, Leelanau2 hr
Jun 25, 6:46 PM EDTSevere Thunderstorm WarningAPXCrawford, Gladwin, Kalkaska, Missaukee, Ogemaw, Roscommon29 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Crawford, Otsego51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.